Ask a doctor

Can't Get Juvederm Right! Overfill? Do I Start over or Do I Need Something More Aggressive? (photo)

I'm 43 years old, 112 pounds. I have been getting filler for 4 years. Initially was for under eye area and it worked wonderfully. Then we started adding the cheeks as they started to flatten a bit. For whatever reason over past 7 months we just can't get it right. My self-esteem is suffering. My reflection in windows/under flouresent light I look so old and awful. Dr. is patient but doesn't see the issues. New Dr.? Remove all filler and start over? Time for more aggressive treatments?

Doctor Answers (12)

Getting Juvederm Right is an Art

+3

Injecting fillers of any kind is really an art. While I understand your frustrations and anguish, please know that in  your photos, I see a really beautiful woman who doesn't need that much done to fix the situation. Don't suffer from low self-esteem - the problem just really isn't that bad. Also, please remember that fluorescent lights and certain reflections make everyone look worse - it's really not you. With all of that, what you have is the Tyndall Effect, which occurs from superficial placement of Juvederm in thinner skin, where is shows through kind of a whitish translucent. It's easy to dissolve it with a bit of hyaluronidase only in these areas. That will fix the coloration issues you see in specific lights. Then, I would recommend a syringe of Restylane instead - which doesn't have the Tyndall Effect issues and does a bit better in the eye and upper cheek area. I think removing some Juvederm and filling with Restylane will help you tremendously. If you want to see a different injector, that's fine too. At least maybe see another for an in-person consultation.

Las Vegas Dermatologist
4.5 out of 5 stars 6 reviews

Using fillers for facial volumizing - look at the big picture!

+2

When I evaluate a patient for using fillers, I think the most important thing to do is to take into account the entire face.  A lot of injectors will put some filler (Juvederm, in your case) under the eyes or in the cheeks, but will completely ignore many other signs of aging.  When this happens, a person can look unnatural or "partially overfilled" because other areas were ignored.  Because of your age and weight, you have lost a lot of overall facial volume including in the temple area, the lateral face in front of the ear, the browbone, and the lower jaw.  Since the filler was only placed in your mid-face area, it appears overfilled in comparison to the neglected areas.  Continuing to fill those areas is not the answer!  In order to make a person appear more youthful, all of these areas need to be addressed equally.  Many injectors do this with Sculptra because the results are gradual and it can be used over large areas at a relatively lower cost.  It is also longer lasting.  Similar results can be achieved with other fillers if the procedure is done by a skilled injector. 

Beverly Hills Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

Juvederm overfilling around the eyes can be easily corrected

+2

I think that what you are seeing is the "Tyndall effect" around your eyes.  This is a bluish reflection of light on the Juvederm.   There are a few possible causes:

  1. Overfilling.  If this is the case, wydase can be used to reduce some of the Juvederm.
  2. Injecting too superficially.  If this is the cause, complete removal is necessary and starting fresh.
  3. Wrong product.  Occasionally, I have found that patients with very thin skin, no matter where the Juvederm is placed, can create a Tyndall effect.  If this is the situation, I prefer to remove all the Juvederm and begin with another product such as Sculpra.  I don't like to use Radiesse around the eyes as there have been some case reports of prolonged swelling and redness.   Fat injections work great but there is downtime.

In summary, I would go back to your doctor, try to find out if he injected more than usual or at a different depth.  This would dictate if all or some of the Juvederm should be removed.

Manhattan Facial Plastic Surgeon
5.0 out of 5 stars 119 reviews

Juvederm is not the problem!!

+2

Juvederm is a great product, but placement and injector technique is everything! As long as what is there was placed deep, more in the right places could blend everything.  If not deep then dissolve and start over 

Seattle Facial Plastic Surgeon
5.0 out of 5 stars 126 reviews

Juvederm and Tyndall Effect

+2

What I notice based on the pictures is what is known as the "Tyndall Effect", or a slight blue appearance in the area under your eyes. Often when Juvederm and Restylane (both HA fillers) are injected along the orbital rim, the injection is too superficial or the area is over-injected, leading to visibility of the filler.  In the same way as a swimming pool, superficial HA filler looks blue in color.  My general preference for enhancing facial volume is Sculptra, which is performed in a staged, incremental basis.  The plane of injection is very deep and the results take 3-4 weeks to become obvious.  Two to three treatment sessions are usually required.

Web reference: http://www.drprendiville.com/

Fort Myers Facial Plastic Surgeon
5.0 out of 5 stars 28 reviews

Juvederm to cheeks

+2

Did you only have the Juvederm placed into your cheeks and under your eyes or were other areas treated as well?  I believe you do have a few options to help with your problem.  One possibility is to dissolve some of the Juvederm (with hyaluronidase injection) to see if this helps to even out your appearance.  Another option would be to not dissolve any of it but to have some more placed to even things out.  It seems as though your problem is the result of a placement issue with the Juvederm, which should be correctable.  A different filler could give you longer lasting results but could still leave you looking uneven if it's not injected well.  I think my advice to you would be to just try having a little more Juvederm to correct the irregularity.  I don't believe you need to have it all removed and start over.  If you're not happy with your current doctor, I would try and seek out someone else.  

San Francisco Facial Plastic Surgeon
5.0 out of 5 stars 13 reviews

Restylane is better than Juvederm under the eyes

+1

First of all, the good news is you will ultimately get your good results again!  Currently, there are several irregularities under the eyes and in the midface that are distracting.  My recommendations include:

  1. Use Wydase to remove some of the Juvederm, especially directly under the eyes where it may be a little too superficial.
  2. Use Restylane instead of Juvederm.  The Juvederm doesn't maintain it's shape after being injected as well as Restylane.  It also tends to absorb more fluid.  These two characteristics can lead to bags under the eyes.
  3. If you had great results initially, give your physician a chance to remove the filler and start again.

Web reference: http://www.yourfaceinourhands.com/plastic-surgery/dermafillers-eyes.cfm

Bay Area Facial Plastic Surgeon
5.0 out of 5 stars 52 reviews

Getting Juvederm and other fillers right

+1

There is a real art as well as science (need to understand & study symmetry, beauty, balance, proportions & anatomy) to injecting fillers like Juvederm, Restylane & Radiesse, injecting botulinum toxins like Botox, and when to know to use resurfacing lasers, chemical peels/microdermabrasion, a great home skin care regimen, or surgery. Best to speak with your dermatologist or get a second opinion to find someone who can work with you to achieve your goals.

Toronto Dermatologic Surgeon
5.0 out of 5 stars 14 reviews

Juvederm versus Restylane

+1

Juvederm is a great product but not for the tear trough area where it can retain too much water.  You should have the Juvederm under your eyes dissolved with hyaluronidase, wait a week or two to see the result, and then consider injecting Restylane if more volume is still needed.  You may need it in the midcheek area rather than the tear trough area.  If your doctor does not appreciate the issues, you should seek an experienced dermatologist or plastic surgeon.

Toronto Dermatologist
5.0 out of 5 stars 14 reviews

Too Much Juvederm

+1

I  do not not think that you have too much Juvederm in the areas that you are pointing out. I don't think that Juvederm would have been my first choice of fillers for you as I would have added more volume in other places instead of less where added. I would have considered Sculptra or maybe even Radiesse.

Birmingham Dermatologist
5.0 out of 5 stars 10 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.